Pet owners and breeders alike should be aware that an animal can have an allergic reaction anytime it receives a vaccination. Many reactions seem to involve combination shots with Leptospirosis and the Lepto fraction may be responsible. However, this is not definite as another component, such as the preservative, could be the cause. The important point is your dog could react to any shot.
If the your vet gives your shots, schedule them early in the day; remain at the vet for twenty minutes or so after the shots, and monitor your dog for any sign of reaction. If you give your own shots, have Epinephrine on hand and be familiar with its use. Give your shots early in the day and when the vet is available, and monitor your dogs for signs of reaction.
A reaction can cause a dog to go into shock, evidenced by symptoms such as lethargy, depressed breathing, and gums turning gray. Death can follow quickly, especially in puppies. An injection of Epinephrine can counter the effects of shock and provide valuable time to get the animal to the vet for treatment.
Being prepared can help prevent a crisis from becoming a tragedy. Consult your veterinarian if you have any questions.
ANTIC, March 1997
Back to Articles Index
Back to Home Page